Maine, 2006

Lightning Strike in Maine, July 21, 2006

July 21, 2006 · NWS GYX · 1 event in 1 county or zone

Lightning struck the historic Vienna Union Hall and ignited a fire that damaged the structure.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck the historic Vienna Union Hall and ignited a fire that damaged the structure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 21, 1:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 21, 1:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
255 PM EDT FRI JUL 21 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EVENING
AHEAD OF COLD FRONT. THIS FRONT WILL PASS OFFSHORE TONIGHT AND
STALL. DEWPOINTS STARTING OUT AROUND 70 THIS AFTERNOON WILL DIP
BRIEFLY INTO THE MID 50S TO MID 60S TONIGHT AND THEN BACK TO THE
60S AGAIN TOMORROW. THERE COULD BE SOME BREAKS IN THE CLOUDS EARLY
SATURDAY BUT THEY WILL FILL IN AND THICKEN IN THE AFTERNOON AS LOW
PRESSURE MOVES NORTHEAST TOWARD NEW ENGLAND.
&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE NORTHEAST ACROSS NEW
ENGLAND SATURDAY NIGHT AND SUNDAY ACCOMPANIED BY WIDESPREAD
SHOWERS. RAINFALL AMOUNTS ARE EXPECTED TO BE BETWEEN AN INCH TO AN
INCH AND A HALF IN THE MOUNTAINS AND FOOTHILLS. RAINFALL AMOUNTS
IN SOUTHERN INTERIOR AND COASTAL AREAS SHOULD BE BETWEEN THREE
QUARTERS OF AN INCH TO AN INCH. THE EXPECTED RAINFALL IS BELOW
FLASH FLOOD GUIDANCE SO FLOOD WATCHES ARE NOT ANTICIPATED AT THIS
TIME. HOWEVER THE QPF FORECAST MAY BE ADJUSTED AS THE EVENT DRAWS
CLOSER SO WILL NEED TO MONITOR THE SITUATION FOR FLOOD POTENTIAL.
HUMID CONDITIONS WILL CONTINUE SATURDAY NIGHT AND SUNDAY WITH
OVERNIGHT LOWS IN THE 60S AND DAY HIGHS MOSTLY IN THE 70S.

HIGH PRESSURE BUILDS IN BEHIND THE LOW SUNDAY NIGHT AND MONDAY.
THE HIGH WILL USHER IN A BRIEF PERIOD OF DRY WEATHER. A COLD FRONT
WILL APPROACH THE FORECAST AREA MIDWEEK BRINGING ANOTHER CHANCE
OF SHOWERS. OVERNIGHT LOW TEMPERATURES MONDAY THROUGH FRIDAY WILL
BE MOSTLY IN THE MID 50S TO MID 60S. DAYTIME HIGHS WILL REACH THE
MID 70S TO MID 80S.

&&

.AVIATION...
MVFR IN SHOWERS AND THUNDERSTORMS...LOWERING IN AREAS TO LIFR IN
FOG OVERNIGHT. CONDITIONS IMPROVING TO VFR EARLY SATURDAY...THEN
DETERIORATING IN THE AFTERNOON.

&&

.MARINE...
WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT CRITERIA THROUGH
SATURDAY.  WILL BE LOWERING SCA WITH THIS ISSUANCE.

IN THE LONG TERM...WINDS AND SEAS ARE EXPECTED TO INCREASE INTO
SMALL CRAFT ADVISORY RANGE LATE SATURDAY NIGHT AND SUNDAY MORNING
AS A LOW PRESSURE SYSTEM PASSES NORTH OF THE COASTAL WATERS. WINDS
AND SEAS ARE THEN EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA SUNDAY NIGHT THROUGH WEDNESDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 21, 4:27 AM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
527 AM EDT FRI JUL 21 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-221000-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
527 AM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT
THERE IS CHANCE FOR SOME STRONG THUNDERSTORMS TODAY AS A FRONT
CROSSES THE REGION. ALTHOUGH CLOUD COVER WILL LIMIT SEVERE WEATHER
POTENTIAL...ANY BREAKS OF SUNSHINE WOULD DESTABILIZE THE
ATMOSPHERE TODAY. SOUTHERN NEW HAMPSHIRE HAS THE BEST CHANCE OF
SEEING SOME SUNSHINE. THE MAIN THREAT WITH THUNDERSTORMS TODAY
WOULD BE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF HEAVY RAINFALL SATURDAY NIGHT INTO SUNDAY.
RAINFALL AMOUNTS IN EXCESS OF TWO INCHES ARE POSSIBLE...WHICH
COULD RESULT IN MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

PLEASE CALL IN ANY REPORTS OF WIND OR HAIL DAMAGE.

APFFEL

In the hours before

Special weather statement, Jul 21, 2:16 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
316 PM EDT FRI JUL 21 2006

MEZ019-212015-
INTERIOR CUMBERLAND-
316 PM EDT FRI JUL 21 2006

...THUNDERSTORMS WILL IMPACT CUMBERLAND COUNTY THROUGH 415 PM...

AT 316 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED NEAR SOUTH WINDHAM...MOVING EAST AT 15 MPH.
THIS STRONG THUNDERSTORM WILL BE IN THE VICINITY OF THE YARMOUTH
CLAM FESTIVAL BY 345 PM.
$$JC
Special weather statement, Jul 21, 2:30 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
330 PM EDT FRI JUL 21 2006

NHZ008-010-013-212030-
INTERIOR ROCKINGHAM-MERRIMACK-STRAFFORD-
330 PM EDT FRI JUL 21 2006

...THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...MERRIMACK COUNTY AND
ROCKINGHAM COUNTY THROUGH 430 PM...

AT 330 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
OF THUNDERSTORMS NEAR CONCORD...MOVING EAST AT 15 MPH. THESE
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
CONCORD...BOSCAWEN...LOUDON...SUNCOOK...PEMBROKE...CHICHESTER...
ALLENSTOWN...PITTSFIELD...EPSOM AND DEERFIELD THROUGH 430 PM.

BRIEF DOWNPOURS WILL ACCOMPANY THESE STORMS.

JC
Special weather statement, Jul 21, 2:39 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
339 PM EDT FRI JUL 21 2006

MEZ013-014-021-212045-
KENNEBEC-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
339 PM EDT FRI JUL 21 2006

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...SOMERSET COUNTY
AND FRANKLIN COUNTY THROUGH 445 PM EDT...

AT 339 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  STRONG
THUNDERSTORMS CENTERED NEAR FARMINGTON...MOVING EAST...SOUTHEAST
AT 15 MPH. THESE STORMS WILL AFFECT AREAS IN AND AROUND
TEMPLE...FARMINGTON...NEW SHARON...MERCER...ROME...
NORRIDGEWOCK...WATERVILLE AND OAKLAND THROUGH 445 PM.

GUSTY WINDS OF 25 TO 35 MPH AND HEAVY DOWNPOURS CAN BE EXPECTED WITH
THESE STORMS.

JC
Special weather statement, Jul 21, 3:22 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
422 PM EDT FRI JUL 21 2006

MEZ012>014-020>022-220430-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-
INCLUDING THE CITIES OF...RUMFORD...NORWAY...SOUTH PARIS...
MEXICO...FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD...LEWISTON...AUBURN...AUGUSTA...
WATERVILLE...WINSLOW...GARDINER...UNITY
422 PM EDT FRI JUL 21 2006

AT 415 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY
MAINE...INDICATES A LINE OF THUNDERSTORMS ACROSS CENTRAL OXFORD
COUNTY...SOUTHERN FRANKLIN AND SOUTHERN SOMERSET COUNTIES.  THIS
LINE EXTENDS FROM JUST NORTH OF BETHEL NORTHEASTWARD THROUGH FARMINGTON
...TO BETWEEN BINGHAM AND ATHENS. THE LINE IS MOVING EAST AT 15 TO
25 MPH AND WILL MOVE TO ANDROSCOGGIN...KENNEBEC AND WALDO COUNTIES
BETWEEN 5 AND 6 PM. YOU CAN EXPECT DANGEROUS LIGHTNING...BRIEFLY
GUSTY WINDS AND TORRENTIAL DOWNPOURS WITH THIS ACTIVITY.

THOSE PERSONS OUT OF DOORS THIS AFTERNOON SHOULD BE PREPARED TO
SEEK SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING WEATHER. BOATERS
SHOULD BE READY TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING
SKIES.
Special weather statement, Jul 21, 3:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
432 PM EDT FRI JUL 21 2006

MEZ018-023-NHZ010-212115-
COASTAL YORK-INTERIOR YORK-STRAFFORD-
432 PM EDT FRI JUL 21 2006

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY AND YORK COUNTY
THROUGH 515 PM EDT...

AT 432 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
OF STRONG THUNDERSTORMS CENTERED NEAR ROCHESTER...MOVING EAST AT 15
MPH. THESE STORMS WILL AFFECT AREAS IN AND AROUND
ROCHESTER...BARRINGTON...MADBURY...BERWICK...SOMERSWORTH...DOVER
...ROLLINSFORD...SOUTH BERWICK AND ELIOT THROUGH 515 PM.

GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND HEAVY DOWNPOURS
CAN BE EXPECTED WITH THESE STORMS.
Special weather statement, Jul 21, 3:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
453 PM EDT FRI JUL 21 2006

MEZ021-212200-
KENNEBEC-
INCLUDING THE CITIES OF...AUGUSTA...WATERVILLE...WINSLOW...
GARDINER
453 PM EDT FRI JUL 21 2006

AT 445 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED
IN GRAY MAINE...INDICATES A STRONG THUNDERSTORM LOCATED OVER
KENNEBEC COUNTY. THIS STORM IS LOCATED BETWEEN VIENNA...BELGRADE
AND VASSALBORO AND IS MOVING EAST AT 25 MPH.  IT WILL MOVE INTO
NORTHERN LINCOLN AND SOUTHERN WALDO COUNTIES BETWEEN 5 AND 6 PM.
YOU CAN EXPECT DANGEROUS LIGHTNING...BRIEFLY GUSTY WINDS...POSSIBLY
SOME HAIL AND TORRENTIAL DOWNPOURS WITH THIS ACTIVITY.

THOSE PERSONS OUT OF DOORS THIS AFTERNOON SHOULD BE PREPARED TO
SEEK SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING WEATHER. BOATERS
SHOULD BE READY TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING
SKIES.

The radar

The Portland,ME radar (KGYX), 70 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kennebec

When
July 21, 4:00 PM EST
Where
Kennebec County, Vienna
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524908.